Home

Valproic acid (anti-seizure meds)

 
Post new topic   Reply to topic    Forum -> Children's Health


View latest: 24h 48h 72h


amother




OP
 

Post Sun, Jan 03 2021, 5:18 am
DD has been on depalept (valproic acid) since April. Her latest few blood tests show her ALT (liver test) numbers keep going up. The med is known to potentially cause liver damage . The neurologist keeps shrugging off our concerns. Her GP is concerned.
Should we push the neurologist for a med change (with GP's help)?
Look for a new neurologist?
I'm in Israel and it took a lot of work and effort by the local kuppah secretary and GP to find a neurologist in the first place
Back to top

Elfrida




 
 
 
 

Post Sun, Jan 03 2021, 5:25 am
Are the numbers going up slowly within an acceptable range, or are they shooting off the charts?
Back to top

amother




OP
 

Post Sun, Jan 03 2021, 5:29 am
Elfrida wrote:
Are the numbers going up slowly within an acceptable range, or are they shooting off the charts?


From May (first blood test after starting meds) to November (next bloodwork) it went from 16u/I to 60
Neurologist said to check again after a month which we did last week and it's now 85.
GP says real damage is in the 300 range but that these numbers are a concerning trend. Obviosuly, we want to address the problem way before it gets that high
Back to top

amother




Aubergine
 

Post Sun, Jan 03 2021, 5:47 am
amother [ OP ] wrote:
From May (first blood test after starting meds) to November (next bloodwork) it went from 16u/I to 60
Neurologist said to check again after a month which we did last week and it's now 85.
GP says real damage is in the 300 range but that these numbers are a concerning trend. Obviosuly, we want to address the problem way before it gets that high

Send to pniyot hatzibur of your kupa demanding a new neurologist or a refund for going private.

If your daughter is on valproic acid for epilepsy you should know that the neurologist probably doesn't want to switch medications, since when it comes to side effects valproic acid is the safest and has the least side effects. All the other medications are stuff you really don't want to touch if you don't have to. Obviously if your DD is not reacting well to the valproic acid then you might not have a choice, I just want to explain why the neurologist might be reluctant to make the switch.

Where are you located?
Back to top

amother




OP
 

Post Sun, Jan 03 2021, 6:12 am
amother [ Aubergine ] wrote:
Send to pniyot hatzibur of your kupa demanding a new neurologist or a refund for going private.

If your daughter is on valproic acid for epilepsy you should know that the neurologist probably doesn't want to switch medications, since when it comes to side effects valproic acid is the safest and has the least side effects. All the other medications are stuff you really don't want to touch if you don't have to. Obviously if your DD is not reacting well to the valproic acid then you might not have a choice, I just want to explain why the neurologist might be reluctant to make the switch.

Where are you located?

thank for explaining. I didn't know the other options had worse effects. She's almost 15 and the doctor already planned to try weaning her off at 16. so maybe another year isn't so bad?
we're in TM area
Back to top

amother




Aubergine
 

Post Sun, Jan 03 2021, 6:50 am
amother [ OP ] wrote:
thank for explaining. I didn't know the other options had worse effects. She's almost 15 and the doctor already planned to try weaning her off at 16. so maybe another year isn't so bad?
we're in TM area

She started in April because of epilepsy? Usually they won't wean off until a year or two after the last episode. If I were you I would worry and do blood tests every 4-8 weeks, and watch the numbers, only switching if they started climbing too high. But you need to be able to have a discussion with your neurologist and if the neurologist won't listen to your concerns then you need a new neurologist.
Back to top

amother




OP
 

Post Sun, Jan 03 2021, 7:07 am
amother [ Aubergine ] wrote:
She started in April because of epilepsy? Usually they won't wean off until a year or two after the last episode. If I were you I would worry and do blood tests every 4-8 weeks, and watch the numbers, only switching if they started climbing too high. But you need to be able to have a discussion with your neurologist and if the neurologist won't listen to your concerns then you need a new neurologist.


(that was supposed to say Y-M area)

She had a seizure right after Purim and then another about 2 weeks later. We called MDA and they took us to cheder miyun. the on call doc consulted with a neurologist and started her on the meds since it was the second episode.
We then found a regular neurologist, did an EEG and an MRI and have kept on with the medication.
Back to top
Recent Topics

Page 1 of 1 View latest: 24h 48h 72h


Post new topic   Reply to topic    Forum -> Children's Health

Related Topics Replies Last Post
Starting your 6 year old on ADD meds
by amother
21 Thu, Feb 11 2021, 10:22 am View last post
Feeling guilty for starting my daughter on meds
by amother
16 Sun, Feb 07 2021, 6:47 pm View last post
Do you regret starting child add meds or best decision ever
by amother
34 Thu, Jan 28 2021, 5:20 pm View last post
Sending meds to israel
by amother
2 Tue, Dec 08 2020, 6:00 pm View last post
Baby with acid reflux
by ymom
12 Mon, Nov 16 2020, 1:03 am View last post